Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 15, NWS Green Bay, WI

May 25, 2008Florence County, Forest County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 25, 2008, 4:08 PM CDT for Florence County, Forest County, Wisconsin. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 4:08 PM CDT (21:08 UTC)
Expired
May 25, 2008, 4:35 PM CDT
In force
27 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Florence County, WI, Forest County, WI

The radar

The Marquette radar (KMQT), 92 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:13 PM CDTHAIL 2Tipler, WILITTLE RAIN AND WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 252109
SVRGRB
WIC037-041-252215-
/O.NEW.KGRB.SV.W.0015.080525T2108Z-080525T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
408 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FLORENCE COUNTY IN NORTHEAST WISCONSIN...NORTHEAST FOREST 
COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 515 PM CDT

* AT 404 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM   
CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS. THIS STORM WAS 
LOCATED NEAR TIPLER....OR 10 MILES SOUTH OF IRON RIVER....AND MOVING 
EAST AT 59 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLORENCE BY 425 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

CAMPERS AND OTHERS OUTDOORS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

LAT...LON 4603 8872 4603 8867 4601 8864 4603 8860
      4603 8850 4597 8830 4598 8826 4596 8816
      4593 8810 4588 8806 4586 8808 4583 8873
TIME...MOT...LOC 2108Z 267DEG 51KT 4595 8858

$$

RDM
2 follow-up statements
000 
WWUS53 KGRB 252118
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
418 PM CDT SUN MAY 25 2008

WIC037-041-252215-
/O.CON.KGRB.SV.W.0015.000000T0000Z-080525T2215Z/
FOREST-FLORENCE-
418 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN FLORENCE AND NORTH CENTRAL FOREST COUNTIES...

AT 413 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 8 MILES EAST OF
TIPLER....OR 12 MILES SOUTHWEST OF CRYSTAL FALLS....AND MOVING EAST
AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLORENCE AND COMMONWEALTH BY 425 PM...

HAIL UP TO TWO INCHES IN DIAMETER HAS BEEN REPORTED IN TIPLER WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT YOURSELF AND YOUR PROPERTY.

LAT...LON 4603 8872 4603 8867 4601 8864 4603 8860
      4603 8850 4597 8830 4598 8826 4596 8816
      4593 8810 4588 8806 4586 8808 4583 8873
TIME...MOT...LOC 2118Z 267DEG 51KT 4596 8838

$$

RDM
000 
WWUS53 KGRB 252135
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
435 PM CDT SUN MAY 25 2008

WIC037-041-252145-
/O.CAN.KGRB.SV.W.0015.000000T0000Z-080525T2215Z/
FOREST-FLORENCE-
435 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FLORENCE AND NORTH
CENTRAL FOREST COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA.

LAT...LON 4603 8872 4603 8867 4601 8864 4603 8860
      4603 8850 4597 8830 4598 8826 4596 8816
      4593 8810 4588 8806 4586 8808 4583 8873
TIME...MOT...LOC 2135Z 267DEG 51KT 4597 8803

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM CDT, 33 minutes earlier.

Area forecast discussion, May 25, 3:35 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
335 PM CDT SUN MAY 25 2008

.SHORT TERM...TONIGHT AND MONDAY...

LIMITED TIME FOR DISCUSSION. ONGOING SEVERE WEATHER IS THE FOCUS
FOR THE SHORT-TERM.

ELEVATED CONVECTION ONGOING OVER NORTH CENTRAL WI PRODUCING LARGE HAIL.
EXPECT SFC-BASED STORMS TO MOVE INTO FCST AREA LATER THIS EVENING
AHEAD OF SFC COLD FRONT.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY.

NOT MUCH CHANGE IN THINKING FOR THE FCST DURING THIS PD. BLOCKY
PATTERN SETS UP AGAIN ACRS CNTRL NOAM WITH AN EXTENDED PD OF DRY
AND COOL WX FOR MUCH OF THE FCST AREA UNTIL FRI. TUE NIGHT/WED MORN
STILL LOOKS LIKE THE COLDEST MORNING OF THE WEEK WITH MAINLY CLEAR
SKIES UNDER LARGE CANADIAN HIGH. WIDESPREAD FROST A GOOD BET IN
THE N...WITH SUB-FREEZING TEMPS POSSIBLE AS WELL. GFS MOS
INDICATES A KILLER FREEZE IN PARTS OF NORTH-CENTRAL.

NEXT SHRTWV TROF AND ASSOC SFC FEATURES STILL FCST TO AFFECT AREA
BEGINNING FRI. SYSTEM HAS SOME SIMILARITIES WITH THE ONGOING
SYSTEM. 25/12Z ECMWF FASTER THAN GFS...BUT CURRENT FCST LOOKS ON
TARGET. DID INCREASE POPS JUST A BIT FOR FRI AFTN INTO FRI NIGHT
GIVEN FASTER ECMWF...OTRW LITTLE CHANGE MADE.
&&

.AVIATION...SCT THUNDERSTORMS LATE THIS AFTN INTO THE EVENING.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/JKL
Hazardous weather outlook, May 25, 5:35 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
535 AM CDT SUN MAY 25 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
535 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NORTHWARD MOVING WARM FRONT AND WEAK COLD FRONT WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT.
DEPENDING ON THE AMOUNT OF CLEARING THAT IS REALIZED AFTER THIS MORNINGS
CONVECTION...SEVERE THUNDERSTORMS COULD FORM OVER WESTERN
WISCONSIN AND MOVE ACROSS THE COUNTY WARNING AREA DURING THE LATE
AFTERNOON AND EVENING HOURS. THERE IS A POTENTIAL FOR VERY LARGE
HAIL AND DAMAGING WINDS...ESPECIALLY OVER CENTRAL WISCONSIN. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CANADIAN HIGH PRESSURE BUILDING IN LATER MONDAY AND TUESDAY WILL
LEAD TO ANOTHER FEW DAYS OF BELOW NORMAL TEMPERATURES WITH
WIDESPREAD FROST POSSIBLE OVER NORTHER WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

LMZ521-522-541>543-261300-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
535 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW OF
THESE STORMS TONIGHT MAY BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY...AND WINDS MAY
ABRUPTLY SHIFT TO THE NORTH TO NORTHEAST AND INCREASE MONDAY
AFTERNOON TO A POINT WHERE THEY COULD BE A HAZARD TO SMALL CRAFT.

In the hours before

Local storm report, May 25, 3:38 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
338 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             EAGLE RIVER             45.91N 89.25W
05/25/2008  M0.88 INCH       VILAS              WI   TRAINED SPOTTER

&&

JKL
Local storm report, May 25, 3:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
343 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             EAGLE RIVER             45.91N 89.25W
05/25/2008  M2.00 INCH       VILAS              WI   TRAINED SPOTTER

            SPOTTER MEASURED LARGEST STONE AT 2 INCHES IN DIA.

&&

JKL
Local storm report, May 25, 3:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 N EAGLE RIVER         45.94N 89.25W
05/25/2008  M1.50 INCH       VILAS              WI   TRAINED SPOTTER

&&

JKL
Local storm report, May 25, 3:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
349 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CONOVER                 46.04N 89.25W
05/25/2008  M0.88 INCH       VILAS              WI   TRAINED SPOTTER

&&

JKL
Local storm report, May 25, 3:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
356 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             ALVIN                   46.01N 88.81W
05/25/2008  M0.25 INCH       FOREST             WI   CO-OP OBSERVER

&&

SAC
Local storm report, May 25, 3:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             EAGLE RIVER             45.91N 89.25W
05/25/2008  M0.50 INCH       VILAS              WI   TRAINED SPOTTER

&&

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:52 PM CDTSevere Thunderstorm WarningGRBVilas38 min
May 25, 3:28 PM CDTSevere Thunderstorm WarningGRBForest, Vilas47 min
May 25, 3:42 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas48 min
May 25, 4:17 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas19 min
May 25, 5:02 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Marinette38 min
May 25, 6:40 PM CDTSevere Thunderstorm WarningGRBPortage, Wood50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.